Alert archive / Maine / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 4, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jun 27, 2003, 3:27 PM EDT for Somerset County, Maine. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2003, 3:27 PM EDT (19:27 UTC)
- Expired
- Jun 27, 2003, 4:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Gray, ME
- Area
- Counties, with a storm outline in the text
County Somerset County, ME
The radar
The Portland,ME radar (KGYX), 167 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 1:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 260 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1522 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KGYX 271927 SVRGYX MEC025-272000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 327 PM EDT FRI JUN 27 2003 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SOMERSET COUNTY IN WEST CENTRAL MAINE * UNTIL 400 PM EDT * AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER THE FORKS...OR ABOUT 22 MILES EAST OF EUSTIS...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FORKS AND LAKE MOXIE BY 345 PM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE. LAT...LON 4532 7018 4519 7000 4544 6961 4560 6983 $$ SJC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:10 PM EDT, 17 minutes earlier.
Area forecast discussion, Jun 27, 3:10 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 310 PM EDT FRI JUN 27 2003 LAST OF THE 3 H DAYS. COLD FRONT MOVG THRU THIS EVEING WILL USHER IN COOLER AND DRIER AIR FOR THE WEKEND. FOR THE REMAINDER OF THE AFTN AND EVE THOUGH THERE IS A SVR WX POT. WE HAVE HAD SEVERAL REPORTS OF PEA SIZE HAIL AND JUST GOT A REPORT OF QUARTER SIZE HAIL AT 255 PM IN ROCHESTER NH WHICH IS A BIT SURPRISING. WE EXPECT MOSTLY WIND DAMAGE WITH WET MICRO BURST TYPE STORMS. TREES HAVE BEEN REPORTED DOWN IN DEERFIELD NH WITH THE STORMS IN WESTERN ROCKINGHAM AND IN ROCHESTER NH. TEMPERATURES SHOULD REMAIN ABOUT NORMAL FOR THE TIME OF YEAR THROUGH MOST OF NEXT WEEK. A WEAK SYSTEM WILL MOVE THRU LATE SUN AND MON SPAWNING SOME SHOWERS. .GYX... ME...NONE. NH...NONE. TFH
Hazardous weather outlook, Jun 27, 3:50 AM EDT, 11 hours 37 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-270945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 350 AM EDT FRI JUN 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY THE STORM PREDICTION CENTER IN NORMAN OK HAS PLACED NORTHERN... CENTRAL AND SOUTHEAST NEW HAMPSHIRE AND WESTERN MAINE IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. A COLD FRONT WILL APPROACH THE AREA THIS AFTERNOON...SPARKING SCATTERED SHOWER AND THUNDERSTORM ACTIVITY. A FEW OF THE THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS...LOCALLY HEAVY RAINFALL AND PERHAPS SMALL HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY THIS EVENING IF THUNDERSTORMS BECOME SEVERE. HAYES
In the hours before
Special weather statement, Jun 27, 2:08 PM EDT, 1 hour 19 minutes before
MEZ007-008-012-NHZ006-008>010-013-271915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 208 PM EDT FRI JUN 27 2003 STRONG THUNDERSTORMS ARE RAPIDLY DEVELOPING OVER PORTIONS OF SOUTHERN NEW HAMPSHIRE AND WESTERN MAINE. AT 200 PM TWO LINES OF STRONG THUNDERSTORMS WERE DETECTED BY NATIONAL WEATHER SERVICE RADAR. THE STRONGEST LINE OF THUNDERSTORMS WAS OVER SOUTHERN NEW HAMPSHIRE...EXTENDING FROM THE EASTERN TIP OF BELKNAP COUNTY SOUTHWARD TO WESTERN ROCKINGHAM COUNTY. THE OTHER LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM WEST CENTRAL FRANKLIN COUNTY SOUTHWESTWARD TO WEST CENTRAL OXFORD COUNTY. WEATHER RADAR SHOWED THESE STORMS ARE MOVING TO THE NORTHEAST AT 20 MPH. THUNDERSTORMS WILL CONTAIN FREQUENT LIGHTNING STRIKES AND HEAVY RAIN. WIND GUSTS OVER 40 MPH AND HAIL ARE POSSIBLE. TAKE SHELTER IMMEDIATELY IF THREATENING WEATHER APPROACHES. SJC
Special weather statement, Jun 27, 2:27 PM EDT, 1 hour before
MEZ007>009-012>014-018>020-023-024-NHZ004-006-008>010-013-014-271915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 227 PM EDT FRI JUN 27 2003 NUMEROUS STRONG THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER WESTERN AND SOUTHERN MAINE AND EAST CENTRAL AND SOUTHEAST NEW HAMPSHIRE THIS AFTERNOON. NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF STORMS MOVING ACROSS THE MOUNTAINS OF WESTERN MAINE AND ANOTHER LINE OF STORMS OVER SOUTHEAST NEW HAMPSHIRE. IN BETWEEN THESE LINES OF STORMS INDIVIDUAL THUNDERSTORMS WERE QUICKLY FORMING OVER SOUTHWEST MAINE WITH INDICATIONS THAT THE TWO LINES WOULD FILL IN TO FORM ONE LARGE LINE OF STRONG THUNDERSTORMS. THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING STRIKES AND HEAVY RAIN. STRONG GUSTY WINDS AND HAIL ARE ALSO POSSIBLE AS THESE STORMS MOVE TO THE NORTHEAST AT 20 MPH. PEOPLE LIVING...TRAVELLING OR VACATIONING IN WESTERN AND SOUTHERN MAINE AND CENTRAL AND SOUTHEAST NEW HAMPSHIRE...AS WELL AS THE COASTAL WATERS OF NEW HAMPSHIRE AND SOUTHWEST MAINE...SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER. HEAD FOR SAFE SHELTER AT THE FIRST SIGN OF ANY THUNDERSTORMS. THIS AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH UNTIL 800 PM THIS EVENING. SJC
Special weather statement, Jun 27, 3:23 PM EDT, 4 minutes before
MEZ007>009-012>014-018>024-NHZ004-006-008>010-013-014-272030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 323 PM EDT FRI JUN 27 2003 STRONG AND SOME SEVERE THUNDERSTORMS CONTINUE TO MOVE ACROSS PARTS OF WESTERN AND SOUTHERN MAINE AND EASTERN AND SOUTHEASTERN NEW HAMPSHIRE THIS AFTERNOON. THE STORMS WERE MOVING TO THE NORTHEAST AT 20 MPH. AT 315 PM SEVERE THUNDERSTORMS WERE MOVING THROUGH ROCKINGHAM AND STRAFFORD COUNTIES IN SOUTHEAST NEW HAMPSHIRE AND YORK COUNTY IN SOUTHWEST MAINE. AT 315 PM A LINE OF STRONG STORMS WAS MOVING THROUGH CENTRAL FRANKLIN AND CENTRAL SOMERSET COUNTIES...AFFECTING THE FORKS... CARRABASSETT VALLEY AND KINGFIELD. OTHER STRONG STORMS WERE FORMING OVER CENTRAL OXFORD COUNTY AND NORTHWEST CUMBERLAND COUNTY AT 315 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM THIS EVENING SO ADDITIONAL STRONG OR POSSIBLY SEVERE THUNDERSTORMS WILL LIKELY DEVELOP OVER SOUTHERN AND WESTERN MAINE AND EASTERN AND SOUTHEASTERN NEW HAMPSHIRE. PEOPLE LIVING...TRAVELLING OR VACATIONING IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER. HEAD FOR SAFE SHELTER WITH THE APPROACH OF ANY THUNDERSTORM. SEVERE THUNDERSTORMS HAVE ALREADY PRODUCED DAMAGING WINDS AND LARGE HAIL THIS AFTERNOON. SJC
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 2:20 PM EDT | Severe Thunderstorm Warning | GYX | Franklin | 25 min |
| Jun 27, 2:44 PM EDT | Severe Thunderstorm Warning | GYX | York | 31 min |
| Jun 27, 3:07 PM EDT | Severe Thunderstorm Warning | GYX | York | 23 min |
| Jun 27, 3:15 PM EDT | Special Marine Warning | GYX | 60 min | |
| Jun 27, 3:40 PM EDT | Severe Thunderstorm Warning | GYX | Oxford | 35 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.